Kansas, 2011

Tornado and Flash Flood in Kansas, June 9, 2011

June 9, 2011 · NWS ICT · 60 events in 7 counties and zones

Numerous strong to severe thunderstorms affected primarily portions of south-central and southeast Kansas during the evening hours on the 9th, as a strong cold front approached from the northwest ahead of an upper level disturbance. Hail up to baseball and softball size pummeled the Mount Hope area in Sedgwick County, associated with an impressive supercell thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.9 million
Crop damage
$20 million
Events
60

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Numerous strong to severe thunderstorms affected primarily portions of south-central and southeast Kansas during the evening hours on the 9th, as a strong cold front approached from the northwest ahead of an upper level disturbance. Hail up to baseball and softball size pummeled the Mount Hope area in Sedgwick County, associated with an impressive supercell thunderstorm. That same storm produced a brief tornado near Colwich, producing no known damage. Other storms produced many other reports of large hail and damaging winds across the area, producing additional property and crop damage, particularly across Sedgwick County. Additionally, very heavy rainfall on the order of 2 to 3 inches produced widespread street flooding across the Wichita Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 9, 2:29 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 9, 2:29 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
329 PM CDT THU JUN 9 2011

.DISCUSSION...

THE MAIN FORECAST CONCERN IS THUNDERSTORM CHANCES TONIGHT AND THEN
THE PLACEMENT OF THE COLD FRONT AND SUBSEQUENT TEMPERATURES.

SYNOPSIS:
A TROUGH AND ASSOCIATED DISTURBANCE IS MOVING ACROSS THE NORTHERN
ROCKIES THIS AFTERNOON.  ALONG THE EDGE OF THIS TROUGH...A FEW
WEAKER DISTURBANCES ARE MOVING ACROSS THE CENTRAL PLAINS.  THIS WILL
HELP GIVE SUPPORT FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON.  AT
THE SURFACE THE COLD FRONT WAS OVER SALINA DRAPING SOUTHWEST TOWARD
PRATT AT 3PM.  SOME SCATTERED SHOWERS AND THUNDERSTORMS MOVED ACROSS
THE AREA EARLIER TODAY...BUT THEY DIMINISHED LEAVING SOME SCATTERED
CLOUDS OVER EASTERN KANSAS.  NEAR AND SOUTH OF THE FRONT
TEMPERATURES HAVE REACHED INTO THE MID TO UPPER 90S...WHILE BEHIND
THE FRONT 80S ARE WIDESPREAD.

TONIGHT - EARLY FRIDAY:
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON/EARLY
EVENING.  WITH THE UPPER LEVEL SUPPORT FROM THE WAVE MOVING THROUGH
AND PLENTIFUL CAPE (~2000 J/KG) AND SHEAR (~50 KTS).  THE HIGH
RESOLUTION MODELS HAVE BEEN CONSISTENT IN DEVELOPING THUNDERSTORMS
ALONG AND AHEAD OF THE FRONT BETWEEN 22-01Z.  THE MAIN CONCERN WILL
BE LARGE HAIL AND STRONG WINDS.

AS ANOTHER WAVE MOVES THROUGH THIS LATE TONIGHT AND INTO FRIDAY
MORNING...MOISTURE TRANSPORT INCREASES...AND THERE IS A HINT THAT
THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL KANSAS.

FRIDAY - SATURDAY:
THE FRONT WILL BEGIN TO MAKE FURTHER SOUTHWESTWARD PROGRESS DURING
THE FRIDAY...BRINGING SOME RELIEF TO THE ABOVE NORMAL TEMPERATURES.
THE TRICKY PART OF THE TEMPERATURES IS THE POSSIBLE DEVELOPMENT OF
THUNDERSTORMS ALONG THE FRONT DURING THE DAY.  CLOUD COVER AND RAIN
COULD KEEP TEMPERATURES EVEN COOLER.  BY FRIDAY NIGHT THE FRONT WILL
HAVE PUSHED INTO SOUTHEASTERN KANSAS...MOVING THE MAIN PRECIPITATION
AREA WITH IT.

BY SATURDAY THE FRONT WILL RETURN BACK TO THE NORTH OVER WESTERN
KANSAS.  THE RESIDUAL BOUNDARY WILL KEEP THE PLENTIFUL MOISTURE TO
THE NORTH AND EAST AND THE WARMER TEMPERATURES TO THE SOUTH AND
EAST.  THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE DURING THE MORNING
HOURS OVER SOUTHERN KANSAS AS ISENTROPIC LIFT/MOISTURE TRANSPORT
INTERACTS WITH THE BOUNDARY.  THIS AREA WILL SHIFT TO THE NORTH
DURING THE DAY...WITH SOME SEVERE WEATHER POSSIBILITIES DURING THE
AFTERNOON NEAR THE BOUNDARY.

SUNDAY - THURSDAY:
WARMER TEMPERATURES WILL RETURN TO THE REGION BY SUNDAY...AS WARM
AIR ADVECTION INCREASES AND THE WARM FRONT MOVES NORTHWARD.
TEMPERATURES IN THE MID TO UPPER 90S WILL BE POSSIBLE THROUGH THURSDAY.
THE MEDIUM RANGE MODELS INDICATE THAT A RIDGE WILL BUILD IN
SUNDAY/MONDAY...BUT THEN SHOW A DISTURBANCE MOVING THROUGH BY MONDAY
NIGHT/TUESDAY.  THERE HAVE BEEN SOME DISCREPANCIES WITH THE MEDIUM
RANGE MODELS BY MID WEEK...BUT THE LATEST 12Z ECMWF HAS COME INTO
BETTER ALIGNMENT WITH THE 12Z GFS.  THIS SHOWS A WAVE MOVING THROUGH
LATE TUESDAY BRINGING ANOTHER FRONT THROUGH.  THUNDERSTORM
DEVELOPMENT LOOKS TO STAY NORTH OF THE REGION...AND HAVE KEPT MUCH
OF THE FORECAST DRY AT THIS TIME.

BILLINGS

&&
KCNU
.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THUNDERSTORMS IS THE MAIN PROBLEM THIS AFTERNOON AND OVERNIGHT. A
FRONT EXTENDED FROM NEAR KDDC-KSLN. CONVECTION IS EXPECTED TO
DEVELOP ALONG THIS FRONT BETWEEN 22Z AND 00Z. THIS CONVECTION
SHOULD MOVE EAST AS THE FRONT STARTS TO HEAD THAT WAY THIS
EVENING. INVERTED V SOUNDINGS SUGGEST A LARGE HIGH WIND THREAT
WITH STORMS THIS EVENING.

THE FRONT IS EXPECTED TO STALL FRIDAY MORNING...AROUND 15Z...AND
EXTEND ALONG THE KANSAS TURNPIKE. ABOUT 100 MILES NORTHEAST OF THE
FRONT...CIGS WILL BE VFR...WHICH WILL INCLUDE KRSL. LIKELIHOOD OF
THIS AT KHUT AND KRSL IS LOWER. MORE STORMS EXPECTED ALONG THE
FRONT FRIDAY EVENING.

COOK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  87  65  82 /  40  20  30  50
HUTCHINSON      63  85  62  79 /  40  20  20  40
NEWTON          65  84  62  79 /  40  30  20  40
ELDORADO        65  86  64  81 /  40  30  30  40
WINFIELD-KWLD   69  92  66  84 /  40  20  30  50
RUSSELL         56  79  58  78 /  30  20  10  30
GREAT BEND      58  82  59  79 /  30  20  10  40
SALINA          61  80  60  79 /  40  30  10  20
MCPHERSON       62  83  62  79 /  40  20  10  40
COFFEYVILLE     70  90  68  85 /  40  30  40  40
CHANUTE         69  89  66  81 /  40  40  40  30
IOLA            68  86  65  80 /  40  40  40  30
PARSONS-KPPF    70  90  67  83 /  40  30  40  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 9, 2:51 PM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
351 PM CDT THU JUN 9 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
351 PM CDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A STALLED FRONT WAS LOCATED NEAR PRATT TO SALINA LATE THIS
AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY
EARLY THIS EVENING. THE STORMS...THOUGH MOVING NORTHEAST...WILL
GRADUALLY REACH THE FLINT HILLS TONIGHT.

LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WIND GUSTS TO 70 MPH
ARE POSSIBLE. SOME OF THE STORMS WILL ALSO PRODUCE LOCALLY HEAVY
RAINFALL POSSIBLY RESULTING IN MINOR LOWLAND FLOODING THIS EVENING
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE ON FRIDAY...WITH THE
BETTER CHANCES AND POSSIBLY A FEW SEVERE STORMS FOR AREAS EAST
OF THE KANSAS TURNPIKE. CHANCES FOR THUNDERSTORMS WILL REMAIN
IN THE FORECAST INTERMITTENTLY THROUGH THE WEEKEND...WITH STRONG
OR ISOLATED SEVERE STORMS POSSIBLE SATURDAY. CHANCES FOR
THUNDERSTORMS WILL DIMINISH MONDAY THROUGH WEDNESDAY BEFORE
RETURNING FOR THURSDAY.

SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON
THROUGH THE EVENING...FOR AREAS GENERALLY WEST OF CHANUTE TO
SEDAN LINE AND EAST OF A SALINA TO SYLVIA LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BILLINGS/COOK

In the hours before

Special weather statement, Jun 9, 4:11 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
511 PM CDT THU JUN 9 2011

KSZ051-067-068-092245-
HARVEY-MCPHERSON-RENO-
511 PM CDT THU JUN 9 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY...MCPHERSON AND RENO COUNTIES...

AT 510 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 5
MILES SOUTHEAST OF HUTCHINSON...OR NEAR HUTCHINSON...AND MOVING
NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.

PEARCE
Local storm report, Jun 9, 4:18 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
518 PM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             7 SE HUTCHINSON         37.99N 97.82W
06/09/2011  E1.00 INCH       RENO               KS   TRAINED SPOTTER

&&

SGS

The radar

The Wichita radar (KICT), 50 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

30 hail, 28 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Reno

When
June 9, 4:18 PM CST
Where
Reno County, 4.96 mi NNE of Yoder
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.990, -97.820

Hail, Reno

When
June 9, 4:22 PM CST
Where
Reno County, 4.71 mi NE of Yoder
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.970, -97.800

Hail, Harvey

When
June 9, 4:35 PM CST
Where
Harvey County, Burrton
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
38.020, -97.670

Thunderstorm Wind, Harvey

When
June 9, 4:50 PM CST
Where
Harvey County, 0.39 mi NNW of Halstead
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
38.005, -97.524

Ergon Asphalt and Emulsions suffered storm damage from estimated 60 mph winds, but the severity of the damage is unknown. Consequently, property damage amounts are rough estimates. A power pole was also downed over southwest Harvey County, but the exact location is unknown. Information courtesy of the Newton Kansan.

Hail, Reno

When
June 9, 4:57 PM CST to 5:01 PM CST
Where
Reno County, Haven
Measured
1.75 in hail
Property damage
$300,000
Reported by
Law Enforcement
Coordinates
37.900, -97.780

Hail ranged from quarter to golfball size. Various roofs and vehicles across Haven likely sustained hail damage. Property damage amounts are rough estimates.

Hail, Sedgwick

When
June 9, 5:30 PM CST to 5:38 PM CST
Where
Sedgwick County, 0.29 mi ESE of Mt Hope
Measured
4.25 in hail
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
37.868, -97.665

Hail was mostly golfball size, but a few stones reached baseball and softball size. Various roofs and vehicles across Mount Hope likely sustained hail damage. Property damage amounts are rough estimates.

Tornado, Sedgwick

When
June 9, 5:56 PM CST to 5:59 PM CST
Where
Sedgwick County, 2.4 mi E of Andale to 2.76 mi E of Andale
Rating
EF0
Path length
0.44 mi
Path width
65 yd
Reported by
Law Enforcement
Coordinates
37.795, -97.586

The tornado touched down briefly over open country.

Hail, Sedgwick

When
June 9, 5:59 PM CST
Where
Sedgwick County, 0.51 mi NNE of Bentley
Measured
1.75 in hail
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
37.886, -97.515

Winds estimated around 50 mph occurred with the golfball size hail. Various roofs and vehicles in the Bentley area likely sustained hail damage. Property damage amounts are rough estimates.

Thunderstorm Wind, Sedgwick

When
June 9, 6:05 PM CST
Where
Sedgwick County, 2.58 mi ESE of Andale
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.780, -97.590

Winds were estimated around 70 mph.

Hail, Sedgwick

When
June 9, 6:05 PM CST
Where
Sedgwick County, 2.07 mi N of Cheney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.660, -97.780

Hail, Sedgwick

When
June 9, 6:05 PM CST
Where
Sedgwick County, 3.01 mi NE of Cheney
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.660, -97.740

Hail, Sedgwick

When
June 9, 6:14 PM CST
Where
Sedgwick County, Cheney
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.630, -97.780

Hail, Kingman

When
June 9, 6:18 PM CST
Where
Kingman County, 6.46 mi SSE of Mt Vernon
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.632, -97.811

Hail, Kingman

When
June 9, 6:23 PM CST
Where
Kingman County, 6.79 mi SSE of Mt Vernon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.630, -97.800

Thunderstorm Wind, Sedgwick

When
June 9, 6:31 PM CST to 6:35 PM CST
Where
Sedgwick County, 3.36 mi SW of Park City
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.771, -97.369

Winds were estimated around 60 to 70 mph.

Thunderstorm Wind, Sedgwick

When
June 9, 6:35 PM CST
Where
Sedgwick County, 4.23 mi WNW of (Ict)wichita Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.678, -97.499

Winds were estimated around 65 mph.

Thunderstorm Wind, Sedgwick

When
June 9, 6:35 PM CST
Where
Sedgwick County, 2.07 mi S of Park City
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.770, -97.320

Winds were estimated around 70 mph.

Hail, Sedgwick

When
June 9, 6:39 PM CST
Where
Sedgwick County, 3.01 mi NE of Cheney
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.660, -97.740

Thunderstorm Wind, Sedgwick

When
June 9, 6:40 PM CST
Where
Sedgwick County, 2.82 mi WNW of Goddard
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.680, -97.630

The wind occurred with golfball size hail.

Hail, Sedgwick

When
June 9, 6:40 PM CST to 7:00 PM CST
Where
Sedgwick County, 0.78 mi SSW of Garden Plain to 0.72 mi SSE of Goddard
Measured
1.75 in hail
Property damage
$1.0 million
Crop damage
$20 million
Reported by
Trained Spotter
Coordinates
37.659, -97.683

Hail up to golfball size fell in a wide band from near Garden Plain to Goddard, producing drifts of hail at times. The hail often occurred with wind gusts up to 60 mph winds. The large hail likely inflicted damage to various roofs and vehicles, but the exact number is unknown. Consequently, property damage amounts are rough estimates. According to newspaper reports, up to 100,000 acres of wheat may have been damaged across the area. Crop damage amounts are rough estimates. The Cheney Times-Sentinel contributed to this report.

Thunderstorm Wind, Sedgwick

When
June 9, 6:41 PM CST
Where
Sedgwick County, 4.04 mi SW of Park City
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.757, -97.371

Occurred with quarter size hail.

Hail, Sedgwick

When
June 9, 6:41 PM CST
Where
Sedgwick County, 4.14 mi SW of Park City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.756, -97.372

Occurred with 70 mph winds, near the intersection of I-235 and Meridian.

Thunderstorm Wind, Sedgwick

When
June 9, 6:43 PM CST
Where
Sedgwick County, 1.09 mi W of Park City
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.800, -97.340

A trained spotter reported damage to a green house.

Hail, Sedgwick

When
June 9, 6:45 PM CST to 7:02 PM CST
Where
Sedgwick County, 3.89 mi NW of (Ict)wichita Arpt
Measured
1.75 in hail
Property damage
$3.0 million
Reported by
Trained Spotter
Coordinates
37.690, -97.480

Hail up to golfball size pelted portions of west and northwest Wichita. Consequently, various roofs and vehicles likely sustained hail damage, but the exact number is unknown. Consequently, property damage amounts are rough estimates.

Hail, Sedgwick

When
June 9, 6:50 PM CST
Where
Sedgwick County, 0.88 mi NW of (Ict)wichita Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.660, -97.440

Occurred at the National Weather Service Office.

Hail, Sedgwick

When
June 9, 6:50 PM CST
Where
Sedgwick County, 3.21 mi NNW of (Ict)wichita Arpt
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
37.690, -97.460

Winds estimated at 50 mph occurred with the hail, near the intersection of Central and 119th.

Hail, Sedgwick

When
June 9, 6:57 PM CST
Where
Sedgwick County, 2.82 mi WNW of (Ict)wichita Arpt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.660, -97.480

Thunderstorm Wind, Sedgwick

When
June 9, 6:58 PM CST
Where
Sedgwick County, (Aao) Jabara Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.750, -97.220

Measured at Jabara Airport.

Thunderstorm Wind, Butler

When
June 9, 7:00 PM CST
Where
Butler County, Towanda
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.800, -97.000

Powerlines were downed in the Towanda area.

Thunderstorm Wind, Butler

When
June 9, 7:00 PM CST
Where
Butler County, 0.88 mi NE of Benton
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.790, -97.110

Powerlines were downed in the Benton area.

Thunderstorm Wind, Butler

When
June 9, 7:00 PM CST
Where
Butler County, 2.14 mi SSW of Andover
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.690, -97.140

Winds were estimated around 70 mph.

Hail, Sedgwick

When
June 9, 7:00 PM CST
Where
Sedgwick County, 0.88 mi NW of (Ict)wichita Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.660, -97.440

Occurred at the National Weather Service Office.

Thunderstorm Wind, Sedgwick

When
June 9, 7:04 PM CST
Where
Sedgwick County, 4.97 mi E of Eastborough
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.690, -97.160

A privacy fence was blown down, and 3 to 4 inch diameter tree limbs were snapped.

Hail, Sedgwick

When
June 9, 7:10 PM CST
Where
Sedgwick County, 2.21 mi SSE of Wichita
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.671, -97.313

Occurred near the intersection of Lincoln and I-135.

Hail, Butler

When
June 9, 7:14 PM CST
Where
Butler County, 3.88 mi ESE of Benton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.750, -97.060

Hail, Sedgwick

When
June 9, 7:15 PM CST
Where
Sedgwick County, 1.58 mi SE of Wichita
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.686, -97.307

Occurred near the intersection of Douglas and Grove.

Thunderstorm Wind, Sedgwick

When
June 9, 7:26 PM CST
Where
Sedgwick County, 3.89 mi NW of (Ict)wichita Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.690, -97.480

Winds were estimated around 60 mph.

Thunderstorm Wind, Butler

When
June 9, 7:27 PM CST
Where
Butler County, 0.55 mi E of El Dorado
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.820, -96.860

Occurred with dime size hail.

Hail, Butler

When
June 9, 7:27 PM CST
Where
Butler County, 0.55 mi E of El Dorado
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.820, -96.860

Occurred with 70 mph winds.

Thunderstorm Wind, Butler

When
June 9, 7:28 PM CST
Where
Butler County, 0.69 mi N of Augusta
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.690, -96.980

Trees around 2 feet in diameter were uprooted.

Hail, Sedgwick

When
June 9, 7:30 PM CST
Where
Sedgwick County, 2.98 mi NW of (Iab) McConnell Arpt
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
37.648, -97.311

Occurred near the intersection of Pawnee and Highway 15.

Thunderstorm Wind, Butler

When
June 9, 7:33 PM CST
Where
Butler County, 0.55 mi W of El Dorado
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
37.820, -96.880

Winds were estimated around 75 mph. Numerous trees and power lines were downed in the El Dorado area.

Flash Flood, Sedgwick

When
June 9, 7:40 PM CST to 11:00 PM CST
Where
Sedgwick County, 6.83 mi WNW of Viola to 6.73 mi N of Cheney
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.507, -97.770

Very heavy rainfall on the order of 2 to 3 inches produced flash flooding across Sedgwick County and the Wichita Area. Street flooding was fairly extensive across Wichita, with up to two feet of water near 13th and Broadway. West street was reportedly flooded from Kellogg to Zoo Boulevard, with the intersection of West and Maple impassable. Additionally, various streets were flooded across Goddard with 1 to 2 feet of water, and a storm chaser reported quite a bit of high water 3 miles north of Clearwater. Unfortunately, any property damage that may have occurred due to the flooding is unknown.

Thunderstorm Wind, Butler

When
June 9, 7:44 PM CST
Where
Butler County, Towanda
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
37.800, -97.000

Awnings were blown off, and two-inch diameter tree limbs were snapped.

Thunderstorm Wind, Butler

When
June 9, 7:45 PM CST
Where
Butler County, 0.69 mi N of Leon
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.690, -96.780

Winds were estimated around 65 mph.

Thunderstorm Wind, Butler

When
June 9, 7:50 PM CST
Where
Butler County, 4.87 mi S of Haverhill
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.610, -96.890

Winds were estimated around 60 mph.

Thunderstorm Wind, Butler

When
June 9, 7:52 PM CST
Where
Butler County, 0.55 mi E of El Dorado
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.820, -96.860

Occurred with penny size hail. Two-inch diameter tree limbs were snapped.

Thunderstorm Wind, Sedgwick

When
June 9, 7:53 PM CST
Where
Sedgwick County, 0.69 mi N of Clearwater
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.510, -97.500

Tree limbs up to 18 inches in diameter were snapped. Clearwater was without power.

Hail, Sedgwick

When
June 9, 7:57 PM CST
Where
Sedgwick County, 4.18 mi N of Clearwater
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.560, -97.510

Thunderstorm Wind, Sedgwick

When
June 9, 7:58 PM CST
Where
Sedgwick County, 3.56 mi S of Wichita
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.649, -97.335

A sheet metal roof was blown off a mobile home trailer, and one of the side walls were blown out. Additionally, a 9-inch diameter tree was uprooted. All of this occurred near the intersection of Pawnee and Broadway.

Thunderstorm Wind, Butler

When
June 9, 8:06 PM CST
Where
Butler County, 2.76 mi N of Rose Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.610, -97.130

Winds were estimated around 60 mph. Power lines were reported down in Sienna Ranch.

Thunderstorm Wind, Sedgwick

When
June 9, 8:07 PM CST
Where
Sedgwick County, 0.88 mi NW of (Ict)wichita Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.660, -97.440

Measured at Mid-Continent Airport.

Hail, Butler

When
June 9, 8:08 PM CST
Where
Butler County, 2.76 mi N of Rose Hill
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.610, -97.130

Hail, Sedgwick

When
June 9, 8:15 PM CST
Where
Sedgwick County, 4.97 mi E of Eastborough
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.690, -97.160

Thunderstorm Wind, Butler

When
June 9, 8:15 PM CST
Where
Butler County, Rose Hill
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
37.570, -97.130

Fences and power lines were blown down in and around Rose Hill.

Thunderstorm Wind, Sedgwick

When
June 9, 8:16 PM CST
Where
Sedgwick County, 2.14 mi NNE of Derby
Measured
54 kt (62 mph) measured gust
Reported by
Amateur Radio
Coordinates
37.580, -97.260

Hail, Butler

When
June 9, 8:29 PM CST
Where
Butler County, 4.84 mi S of Augusta
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.610, -96.980

Thunderstorm Wind, Sumner

When
June 9, 9:12 PM CST
Where
Sumner County, 2.83 mi WSW of Belle Plaine
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.390, -97.280

A few trees were uprooted, and some siding was stripped off a city building.

Hail, Cowley

When
June 9, 9:32 PM CST
Where
Cowley County, 0.69 mi N of Udall
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
37.390, -97.120

Hail, Cowley

When
June 9, 9:39 PM CST
Where
Cowley County, 4.41 mi NE of Winfield
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.300, -96.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyThe tornado archive for Kansas, 2011Warnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324539, 324541, 324542, 328108, 324544, 324546, 307277, 324547, 324548, 324549, 324550, 324551, 324552, 324553, 324554, 324555, 324557, 324558, 324559, 324560, 324561, 324562, 324563, 324566, 324564, 324565, 324567, 324568, 324570, 324571, 324572, 324577, 324579, 324580, 324581, 324582, 324584, 324587, 324588, 324592, and more.